Heparin Overdose: Symptoms & Treatment

Instructor: Jessica Wolfe

Jessica is a registered nurse and certified case manager.

Heparin is classified as a high-risk drug due to the serious dangers associated with overdose. This lesson is about the symptoms and treatment of heparin overdose.

Heparin

Vial of Heparin

Harry is on Heparin

Just when you thought your shift was almost over, a new patient arrives on your unit. Harry is a 63-year-old male with a history of blood clots who has recently had a hip replacement surgery. He is receiving heparin, a blood thinner, to prevent blood clots from forming during his recovery. You introduce yourself to Harry and just as he opens his mouth to say hello, he vomits over the side of his bed. Years of experience have honed your cat-like reflexes and you jump out of the splash zone just in time. From a safe distance, you observe tons of black specks which look like coffee grounds in Harry's vomit.

Symptoms of Heparin Overdose

Heparin is an anticoagulant, meaning it inhibits the formation of blood clots in the body. In heparin overdose, the body is unable to deploy its natural defenses against hemorrhage (excessive bleeding), and life-threatening blood loss can occur quickly. Excessive bleeding from an open wound is unlikely to go unnoticed, but internal bleeding can be sneakier. All patients receiving heparin should be monitored closely for the signs and symptoms of internal bleeding.

Harry's coffee ground emesis is a classic sign of bleeding within the upper gastrointestinal system. You recognize this as a possible heparin overdose and quickly assess Harry for additional signs of hemorrhage.

Signs and Symptoms of Hemorrhage

  • Nosebleeds
  • Vomit that looks like it contains coffee grounds
  • Bowel movements that are black and tarry
  • Bright red blood in stools or vomit
  • Blood in the urine
  • Excessive or unexplained bruising
  • Petechiae (a spattering of red/brown dots on the skin or whites of the eyes which is caused by the bursting of underlying blood vessels)

Lab Values

Before a patient is given heparin, a blood test called a partial thromboplastin time, or PTT, is usually done. This test measures how long it takes for the patient's blood to clot. Clotting time can vary from one person to the next, so this test helps prescribers decide the right dose of heparin for each patient. After the patient receives heparin, a repeat PTT can determine how well the heparin dose is working. A PTT value that shows an extreme increase in clotting time may indicate heparin overdose and the patient should immediately be assessed for signs and symptoms of hemorrhage.

Treatment for Heparin Overdose

  • Discontinue heparin administration immediately
  • Administer protamine sulfate
  • Address needs related to blood loss

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support